Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
191 Doctors are Online

Taking champix and have successfully stopped smoking. Is weight gain and bloating normal?

User rating for this question
Very Good
Answered by

Practicing since : 2005
Answered : 1390 Questions
I am currently taking Champix and have successfully stopped smoking... Am concerned about weight gain and bloating (I look pregnant!) - is this normal?
I have not increased the amount I am eating and am exercising more (running 5-10km/day).
Posted Sat, 6 Oct 2012 in Medicines and Side Effects
Answered by Dr. Sudarshan 41 minutes later

Hi Dear,

Champix is verencline.

It can cause nausea,abdominal pain,appetite changes
changes in taste ,constipation,flatulence (passing gas),heartburn,
vomiting,mood changes etc.

It can cause bloating which is temporary but not weight gain.

please continue the drug . Keep monitoring weight. keep exercising.

If after a week or two you find weight gain .You must get evaluated by your GP or physician.

Take lot of water daily. Take some fruits to help evacuation of bowel.

Hope this helps.

If you have further queries feel free to ask them.


Above answer was peer-reviewed by
Follow-up: Taking champix and have successfully stopped smoking. Is weight gain and bloating normal? 4 hours later
Thankyou for your response - just to clarify - it is possibly quite normal with this medication to have bloating? It is just that it is quite disconcerting, as I have always had quite a 'flat stomach' and now it is quite distended... I am still very 'regular' in my bowel movements (as I have always been) but am very 'swollen' in the belly... I have also found that my thighs seem larger too - is it possible that this medication also causes fluid retention?
I am sorry if this sounds a little trivial, but it is making me quite uncomfortable and is quite demoralizing seeing as I just want to feel good about myself for quitting smoking!
Thankyou in anticipation...
Answered by Dr. Sudarshan 15 minutes later
Hi again,

Bloating can occur with the medication but not fluid retention.

Your concern is a valid one.You are doing a good thing by quitting smoking.

now this drug should not cause other health problems like fluid retention or weight gain.

My advise would be to monitor the weight for few weeks.If there is objective evidence of weight gain then you should consult a physician for it.The drug per se does not cause weight gain.

Hope this helps.

Above answer was peer-reviewed by
Follow-up: Taking champix and have successfully stopped smoking. Is weight gain and bloating normal? 11 hours later
Sorry to double -up on questions - but I have just noticed that you are a dermatologist! I have had 'pityrosporum folliculitis' for around 25 years (diagnosed by skin biopsy). I have had moderate relief using drugs such as 'Sporanox' (Itraconazole) and also Ketoconazole. I have also tried topical application of nizoral. All have offered temporary relief in varying degrees... I am concerned about the long term effects of these 'azole' drugs on my liver and would love to know if there is another effective treatment? I live in a regional area of Western Australia and don't have access to a dermatologist.Thankyou in anticipation...
Answered by Dr. Sudarshan 4 hours later
Hi Dear,

Pityrosporum folliculitis (PF) is an inflammatory skin disorder that manifests as a pruritic, follicular pustular eruption distributed on the upper trunk of young adults
It is caused by yeast mallasezia furfur.

Both topical and oral antifungals are effective agents in the treatment of Pityrosporum folliculitis (PF).

Oral antifungals have the advantage of clearing of the lesions and are the most effective treatment.

Patients have been successfully treated with oral pulse itraconazole and weekly fluconazole.
A course of oral ketoconazole and topical ketoconazole shampoo is currently the recommended treatment.

Oral medication should be discontinued when the lesions resolve.

Because relapse almost always occurs when treatment is withdrawn, topical ketoconazole is indefinitely continued after successful initial treatment with oral medication.

Other topicals that are used to treat Pityrosporum folliculitis are ciclopirox olamine cream, econazole cream, alcohol and salicylic acid solution (with or without benzoic acid 5%), propylene glycol 50% in water, and selenium sulfide shampoo.

You should stop oral azoles when the acute phase is over and continue with Nizoral shampoo and lotion.

Selenium sulphide is available in shampoo and lotion which is good option.

Hope this helps.

Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Medical Topics

The user accepted the expert's answer

Ask an Internal Med Specialist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor